Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 22, 2004, 3:42 PM EDT for Saginaw County, Michigan. It was in force for 78 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 3:42 PM EDT (19:42 UTC)
- Expired
- May 22, 2004, 5:00 PM EDT
- In force
- 78 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:50 PM EDT | TORNADO | Ne Chesaning, MI | TREES AND WIRE DOWN |
| May 22, 3:58 PM EDT | TORNADO | 3 Wsw Burt, MI | TORNADO REPORTED AT GARY AND BUECHE, WIRE AND TREES REPORTED DOWN |
| May 22, 4:00 PM EDT | TORNADO | 2 Nw Burt, MI | TORNADO AT M-13 AND BIRCH RUN, TREES AND WIRES REPORTED DOWN |
| May 22, 4:02 PM EDT | TORNADO | 4 Sw Arthur, MI | TORNADO REPORTED AT M-46 AND BEYER, TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS53 KDTX 221942 SVRDTX MIC145-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 500 PM EDT * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED NEAR ST. CHARLES...OR ABOUT 13 MILES SOUTHWEST OF SAGINAW...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF SAGINAW AROUND 350 PM EDT BIRCH RUN AROUND 355 PM EDT FRANKENMUTH AROUND 400 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4336 8426 4316 8421 4323 8374 4349 8371 $$ SC / BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:30 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 22, 2:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT SAT MAY 22 2004 .DISCUSSION... SLOW SURFACE BASED DESTABILIZATION CONTINUES OVER SOUTHEAST LOWER MICHIGAN EVEN WITH MCS CLOUD DEBRIS CONTINUING TO MOVE ACROSS SOUTHERN LOWER. IN ADDITIONAL SURFACE WAVE NEAR GRAND RAPIDS SHOULD MOVE ACROSS CENTRAL PORTION OF CWA THROUGH 00Z. AS DESTABILIZATION CONTINUES AND INCREASED LOW LEVEL CONVERGENCE ANTICIPATE BROKEN CONVECTION TO FIRE THIS AFTERNOON AND EVENING. MAIN CONCERN WILL BE ALONG AND SOUTH OF WARM FRONT...FROM GENESEE VALLEY SOUTHWARD TO THE OHIO BORDER. THREAT WILL BE MAINLY DAMAGING WINDS AND HEAVY RAIN AS 18Z DTX SOUNDING INDICATING FREEZING LEVEL AROUND 12.9K AND 50 KT WIND MAX AT 10K FEET. WILL CONTINUE WITH MENTION OF FLOOD WATCH ENTIRE CWA...WITH GREATER RAINFALL TOTALS ANTICIPATED ALONG AND SOUTH OF WARM FRONT. MAY BE ABLE TO DROP FLOOD WATCH OVER SOUTHERN PORTIONS OF CWA LATER THIS EVENING AS MODELS INDICATE PERSISTENT 850 MB THETA-E RIDGE AXIS OVER EXTREME NORTHERN OHIO VALLEY 18Z-06Z. MODELS NOT IN GOOD AGREEMENT...POSSIBLE CONVECTIVE FEEDBACK PROBLEMS IN GFS AND ETA INITIALIZED SFC LOW OVER KANSAS MUCH BETTER. THUS ETA WILL BE MODEL OF CHOICE FOR AFTERNOON PACKAGE. WARM FRONT WILL MAKE LITTLE PROGRESS THIS EVENING...WITH POTENTIAL FOR ANOTHER MCS TO FIRE OVER SOUTHERN WISCONSIN IN VICINITY OF LOW LEVEL JET...AND NOSE OF GOOD MOISTURE TRANSPORT. 850-300 MB THICKNESS FIELD/ CORFIDI VECTORS INDICATE EASTWARD PROPAGATION ACROSS THE NORTHERN CWA AFTER MIDNIGHT...AND POSSIBLY EVEN NORTH OF THE CWA...AS WARM FRONT CONTINUES TO LIFT NORTH OF SAGINAW VALLEY AFTER MIDNIGHT. SHOULD SEE A BREAK IN CONVECTION ON SUNDAY MORNING THROUGH MID AFTERNOON...HOWEVER MID LEVEL LAPSE RATES STILL STEEP ENOUGH TO MENTION SCATTERED CONVECTION. COLD FRONT TO APPROACH CWA BY LATE SUNDAY AFTERNOON...WITH NOTABLE INCREASE IN LOW LEVEL WIND FIELD AHEAD OF FRONT...35KTS AT 850 MB...AND RIBBON OF HIGHER THETA-E AIR AS WELL. PLENTY OF INSTABILITY FOR A SEVERE THREAT AGAIN...HOWEVER FLOODING THREAT NOT AS GREAT...AS PRECIP WATER DROPS AND STORM MOTION VECTORS INCREASE TO 25M/S. GOOD SUBSIDENCE BEHIND COLD FRONT...SHOULD SCOUR OUT ALL PCPN LATE SUNDAY NIGHT AND MONDAY...BEFORE FRONT RETURNS NORTHWARD AGAIN LATE MONDAY NIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM SUNDAY FOR ALL OF SOUTHEAST LOWER MICHIGAN. && GSS EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 22, 2:45 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 245 PM EDT SAT MAY 22 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 245 PM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH NUMBER 248 IS IN EFFECT UNTIL 800 PM EDT TONIGHT. ALSO... A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS ADDITIONAL HEAVY RAINFALL IS ANTICIPATED THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST MICHIGAN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS BETWEEN 3 PM AND 8 PM. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE...WITH THE POSSIBILITY OF TORNADOES...HAIL OVER ONE INCH IN DIAMETER AND WIND GUSTS POSSIBLY OVER 70 MPH THE MAIN HAZARDS. THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF M 46... OR SOUTH OF A LINE FROM SAGINAW TO SANDUSKEY. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH. A FRONTAL BOUNDARY WILL CONTINUE TO LINGER ACROSS LOWER MICHIGAN THROUGH THE WEEKEND. THIS WILL PROVIDING A FOCUSING MECHANISM FOR CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. AS A RESULT... VERY HEAVY RAINS ARE POSSIBLE AS THUNDERSTORMS OCCUR THROUGH TONIGHT. A FLOOD WATCH CONTINUES IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN. PLEASE REFER TO THE LATEST SEVERE WEATHER AND FLOOD STATEMENTS FOR THE LATEST INFORMATUON FROM YOUR NATIONAL WEATHER SERVICE. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE NEXT CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND TONIGHT. BGM/WAG HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:40 PM EDT | Flash Flood Warning | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more | 6 hr |
| May 21, 10:05 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 55 min |
| May 21, 10:11 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 64 min |
| May 21, 10:41 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 64 min |
| May 22, 3:50 PM EDT | Tornado Warning | DTX | Saginaw | 55 min |
| May 22, 3:58 PM EDT | Tornado Warning | DTX | Tuscola | 77 min |
| May 22, 4:07 PM EDT | Tornado Warning | DTX | Genesee | 53 min |
| May 22, 4:12 PM EDT | Special Marine Warning | DTX | 93 min | |
| May 22, 4:12 PM EDT | Special Marine Warning | DTX | 93 min | |
| May 22, 4:26 PM EDT | Tornado Warning | DTX | Shiawassee | 64 min |
| May 22, 4:30 PM EDT | Tornado Warning | DTX | Sanilac | 60 min |
| May 22, 4:32 PM EDT | Tornado Warning | DTX | Lapeer | 58 min |
| May 22, 4:42 PM EDT | Tornado Warning | DTX | Huron | 63 min |
| May 22, 4:53 PM EDT | Tornado Warning | DTX | Genesee | 67 min |
| May 22, 5:26 PM EDT | Tornado Warning | DTX | Lapeer | 64 min |
| May 22, 5:30 PM EDT | Tornado Warning | DTX | Sanilac | 60 min |
| May 22, 5:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| May 22, 5:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| May 22, 6:04 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.